What have I done to myself?

by Julia
(Australia)

I am taking progesgtorone troche from day 14 to day 28. I was also taking 25mg of DHEA. I stopped this last month just after my last period. I felt very tired.

I now have my period again and the spotting began just after day 14. It has increased to a full blown period and its only day 20. I still kept taking the progestrone from day 14 but have stopped as my period has started. What have I done to myself? I'm scared. Is it because I stopped taking the dhea? What is happeing to my body??

Comments for What have I done to myself?

Click here to add your own comments

Jan 16, 2011
What have I done to myself?
by: Wray

Hi Julia I'm not sure when you started taking progesterone, but initially it can upset the cycle. Periods can come later or earlier than normal, you should have been warned of this. Although the troche is much favoured in Australia, I don't believe it's the best form to take progesterone. Much of it will be swallowed, with the gut and liver destroying it. For more info see our page on Delivery systems. And is your cycle 28 days? If so you should be using the progesterone from day 14 or 15, ie after ovulation. But if it's longer or shorter than this, it's incorrect. Please see our page on How to use progesterone for more info. I'm relieved you've stopped the DHEA, apart from raising levels of oestrogen and testosterone, it can cause cysts and cancer. See here, here and here. You are correct in stopping the progesterone, now that you have a period. Count the first day of bleeding as day 1, and start the progesterone again at ovulation. Take care Wray

Jan 17, 2011
DHEA HELL
by: julia

Thanks for your answer. I have been taking the troche for the past 18 months and I started the DHEA around the same time. I have a 28 day cycle and its always on time. Just this month it has been messed up. I stopped taking DHEA at the beginning of last month and started my Troche on day 14. Im thinking its something to do with coming of the DHEA as this has never happened before. I'm still feeling awful and my whole system feels like its out of sorts. Do you think this will pass as I am really worried? Is this typical coming off DHEA? I can't seem to find much information on withdrawal from DHEA on the web.

Jan 18, 2011
DHEA HELL
by: Wray

Hi Julia I can't say if it's withdrawal from coming off the DHEA, it could be. It does increase oestrogen and testosterone levels, so these would have dropped, which could well result in the adverse feelings you have. But no matter how awful you feel please don't take it again. I really believe you need to increase the amount of progesterone you are using, you are not getting sufficient from the troche. Unless of course it's been helping you and all your symptoms have gone. Increasing it now should help, as it will counteract the possible DHEA withdrawal. Take care Wray

Jan 19, 2011
Michele
by: Anonymous

Does DHEA not help for adrenal fatigue if you are low in DHEA?

Jan 23, 2011
Michele
by: Wray

Hi Michelle There's no evidence it does. DHEA is an adrenal androgen, which is first converted into the androgens androstenediol and androstenedione. These are further converted into testosterone, then finally into oestrogen. You're lucky to have low levels, as it's been positively associated with breast cancer, see here. Adrenal fatigue is caused by stress, this increases the stress hormones cortisol, adrenaline and noradrenaline. Cortisol is produced by the adrenals from progesterone, if stress is high other sources of progesterone will be robbed, most notably from the ovaries. Using supplemental progesterone relieves the stress on the adrenals, plus it's a calming hormone. I would avoid taking DHEA and try progesterone instead. For more info please see our page on How to use progesterone cream if you are pre-menopausal, or the page on Peri-menopause. If you should consider starting it, please see the page on Oestrogen Dominance first, as this can occur as is disconcerting if it does. Take care Wray

Jan 23, 2011
Cheryl
by: Anonymous

Wray,

I have been using Relora to help lower Cortisol and raise DHEA levels for adrenals. Is this not good? What about taking 7 Keto?

Jan 26, 2011
Cheryl
by: Wray

Hi Cheryl There is some evidence magnolia and phellodendron reduce stress and anxiety. In the study done on the product, there was a nonsignificant trend for lowered average cortisol, due to the lower levels of evening cortisol, see here. I can find no evidence either herb increases DHEA levels. It seems to be a good product though. 7-keto DHEA is safe, unlike DHEA, it's also an effective weight loss hormone, see here. Take care Wray

Sep 25, 2014
DHEA and cancer
by: Anonymous

Just a disclaimer. The claim by "WRAY" that DHEA supplementation causes cancer… Was extremely irresponsible. If you actually read the links she linked to, you will see that the studies don't indicate the DHEA causes cancer at all. The first study analyzes people who "already" have prostate cancer. Points out the DHEA does what we already know it does… Raises testosterone and estrogen levels. And concludes that such an event would make prostate cancer worse. Everybody already knows that. It's not DHEA's fault. Monitor your testosterone and estrogen levels. And don't take it if you already have cancer. Big difference from what was implied.

In the second example, cysts were found. Once again this was because of an over abundance of androgens. All you have to do if you're taking DHEA is monitor your androgen levels. Which I would assume everyone's already doing. Therefore no risk of cancer. And no risk of cysts. Can't stand when people post things like that and don't include important information.

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.


Search over 7,500 pages on this site...